Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 217, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2022, 8:53 PM MST for Mohave County, Arizona. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2022, 8:53 PM MST (03:53 UTC)
- Expired
- Aug 22, 2022, 12:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 10:00 PM MST | FLASH FLOOD | 5 Sse Golden Valley, AZ | SOUTH AZTEC ROAD CLOSED FROM HIGHWAY 68 TO WEST SHINARUMP DRIVE DUE TO FLOODING. |
| Aug 21, 10:10 PM MST | FLASH FLOOD | 6 Ese Kingman, AZ | HUALAPAI MOUNTAIN ROAD WAS CLOSED FROM MILE MARKER 4.5 TO THE RANGER STATION DUE TO FLOODING. |
| Aug 21, 10:20 PM MST | FLASH FLOOD | 5 Ssw Golden Valley, AZ | WEST SHINARUMP DRIVE CLOSED FROM SOUTH AZTEC ROAD TO SOUTH COLORADO ROAD DUE TO WEATHER. |
| Aug 21, 10:55 PM MST | FLASH FLOOD | 10 Ene Oatman, AZ | WEST OATMAN HIGHWAY CLOSED FROM MILE MARK 40 TO EAST SILVER CREEK ROAD DUE TO FLOODING. |
| Aug 21, 11:35 PM MST | FLASH FLOOD | 3 N Golden Valley, AZ | NORTH LEGEND RANCH ROAD CLOSED FROM WEST BURRO DRIVE TO HIGHWAY 93 DUE TO FLOODING. |
| Aug 21, 11:50 PM MST | FLASH FLOOD | 4 Wnw Golden Valley, AZ | NORTH ESTRELLA ROAD CLOSED FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 3587 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WGUS55 KVEF 220353
FFWVEF
AZC015-220700-
/O.NEW.KVEF.FF.W.0217.220822T0353Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
853 PM PDT Sun Aug 21 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
* Until midnight MST.
* At 853 PM MST, Doppler radar indicated thunderstorms producing
heavy rain approaching Kingman and Golden Valley. Additional
storms were developing east of Wikieup and moving towards the
Hualapai Mountains. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Kingman, Yucca, Wikieup, Wild Cow Campground, Hualapai Mountain
Park, Dw Ranch Road, Blake Ranch Road, New Kingman-Butler, Golden
Valley and Hualapai Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3530 11430 3531 11396 3520 11373 3504 11373
3508 11352 3463 11351 3451 11378 3473 11417
3521 11441
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
433
WGUS75 KVEF 220512
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1012 PM PDT Sun Aug 21 2022
AZC015-220700-
/O.CON.KVEF.FF.W.0217.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1012 PM MST Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR SOUTHWESTERN MOHAVE COUNTY...
At 1012 PM MST, Heavy rainfall continues across Kingman and Golden
Valley with flooding reported. Heaviest rainfall has occured in the
Hualapai Mountains where numerous roads have been closed by flood
waters. Additional flooding has occured in Golden Valley.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Kingman, Yucca, Wikieup, Wild Cow Campground, Hualapai Mountain
Park, Dw Ranch Road, Blake Ranch Road, New Kingman-Butler, Golden
Valley and Hualapai Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3530 11430 3531 11396 3520 11373 3504 11373
3508 11352 3463 11351 3451 11378 3473 11417
3521 11441
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO273
WGUS75 KVEF 220652
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1152 PM PDT Sun Aug 21 2022
AZC015-220702-
/O.EXP.KVEF.FF.W.0217.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1152 PM MST Sun Aug 21 2022
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR
SOUTHWESTERN MOHAVE COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 3530 11430 3531 11396 3520 11373 3504 11373
3508 11352 3463 11351 3451 11378 3473 11417
3521 11441
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:42 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 21, 8:42 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 842 PM PDT Sun Aug 21 2022 .SYNOPSIS...Scattered thunderstorms will continue over central and southern Mohave County this evening before clearing overnight. High pressure will move into and over the region, ushering in warmer temperatures along with a decrease in thunderstorm coverage through Tuesday. Moisture and convective activity will increase again in the middle of the week. && .UPDATE...An active thunderstorm afternoon has continued into the evening with a line of strong thunderstorms slicing through Mohave County at 830 PM, extending from Highway 93 near Willow Beach to the eastern Mohave County border near Peach Springs. The line of storms is forecast to continue southward through the evening affecting areas of central and southern Mohave County and the Colorado River Valley including Kingman, Bullhead City, Laughlin, Needles, and Lake Havasu City. Strong winds over 50 mph and dangerous lightning are the primary threats but some of the stronger cells could produce dime to quarter sized hail. For the remainder of the area, quiet conditions are expected overnight. && .PREV DISCUSSION... /issued at 145 PM PDT Sun Aug 21 2022/ .SHORT TERM...through Tuesday. Another round of isolated showers and thunderstorms will be possible again this afternoon and evening. The areas most likely to see these storms are Mohave, Clark, and Lincoln Counties. The latest 850 mb analysis shows a sharp dewpoint gradient extending from the western portions of Clark and Lincoln Counties down across the Mojave Preserve in San Bernardino County. This gradient is expected to slowly shift to the east over the course of the afternoon and evening. The dry air aloft behind this gradient will have the potential to limit convective activity over the western portions of Clark and Lincoln Counties this afternoon and evening. For the storms that do end up developing, the primary hazards will be heavy rain, frequent lightning, and strong gusty winds. Persistent northwesterly flow aloft will continue to push moisture eastward on Monday and Tuesday as an upper-level ridge moves over the area. With the eastward displacement of the deepest moisture to our east, we see PoPs decrease through early next week. While PoPs will decrease, 1" precipitable water values will linger in the southern portions of the forecast area, resulting in chances for isolated afternoon showers and thunderstorms in Mohave County and the higher terrain of Clark and eastern San Bernardino Counties. While the moisture decreases, we will see temperatures gradually increase to near seasonal values by Tuesday. .LONG TERM...Wednesday through Sunday. By Wednesday the ridge will have moved over the Four-Corners Region, resulting more southerly flow aloft. This will allow for deep moisture to return to the region. Long-range models show 1.25"-1.75" PWats moving up the Colorado River Valley into Mohave County, southeastern Clark County and eastern San Bernardino County. The current forecast reflects this increase in moisture with slightly cooler temperatures and more widespread PoPs on Wednesday and Thursday. Forecast uncertainty increases beyond Thursday as we prepare to head into the weekend. Long term guidance shows a potential trough moving through along the US-Canadian border resulting in the flattening and westward displacement of the Four-Corner's ridge. Should this happen it could potentially result in another brief lull in convective activity as the deepest moisture is pushed out of the area. However, since this occurs at the end of the forecast period and there are discrepancies between ensemble members, confidence in the exact details is low. && .AVIATION...For Harry Reid...East-southeast winds 5-8KTS will persist through the afternoon. Isolated thunderstorms developing over the mountains to the north of Las Vegas will likely move across Lake Mead early this evening. Outflow will likely reach the terminal and result in northeast or east winds temporarily gusting to at least to 20KTS 01Z-04Z. Isolated storms in the Mormon Mesa and Peach Springs corridors should dissipate by 06Z. Winds are expected to become light S-SW after 05Z and continue overnight and become light and variable early Monday morning under a mostly clear sky. Isolated storms will still possible over the mountains Monday afternoon, but will not likely create impacts in the terminal area. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated thunderstorms will move toward the southeast over parts of southern Nevada and northwest Arizona this afternoon and evening with the potential for strong outflow winds which may impact IFP and EED in the Colorado River Valley 03Z-06Z this evening. Storms should dissipate after 06Z. Most of southeast California will be free of storms with winds generally less than 12KTS. Winds will be fairly light under mostly clear skies late tonight through Monday morning. Thunderstorms will be more isolated Monday afternoon over southern Nevada and northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen DISCUSSION...Stessman AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 21, 5:32 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 22 SE LITTLEFIELD 36.67N 113.64W
08/21/2022 MOHAVE AZ PUBLIC
MULTIPLE REPORTS OF A TORNADO OCCURRING
SOUTHEAST OF LITTLEFIELD IN THE ARIZONA
STRIP. TIME AND LOCATION ESTIMATED BY RADAR
AND STORM REPORTS.
&&
MSLocal storm report, Aug 21, 6:07 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 4 NNE APEX 36.38N 114.89W
08/21/2022 M70 MPH CLARK NV MESONET
NEVADA DEPARTMENT OF TRANSPORTATION SITE
MEASURED A 60 MPH THUNDERSTORM WIND GUST AT
544PM. GUSTED TO 70 MPH AT 554PM.
&&
MWLocal storm report, Aug 21, 8:44 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM DUST STORM 11 W VALENTINE 35.40N 113.86W
08/21/2022 MOHAVE AZ TRAINED SPOTTER
AT 827 PM MST A TRAINED WEATHER SPOTTER
REPORTED QUARTER TO HALF MILE VISIBILITY
FROM A DUST STORM IN VALLE VISTA ARIZONA.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:00 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Aug 21, 5:56 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 21, 6:52 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 83 min |
| Aug 21, 7:22 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 7:34 PM MST | Dust Storm Warning | VEF | Mohave | 56 min |
| Aug 21, 7:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 81 min |
| Aug 21, 8:12 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 8:57 PM MST | Dust Storm Warning | VEF | Mohave | 63 min |
| Aug 21, 9:10 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 65 min |
| Aug 21, 9:36 PM MST | Areal Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 10:03 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 72 min |
| Aug 21, 10:59 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.